Minocycline-induced benign intracranial hypertension

Clin Exp Neurol. 1989;26:161-7.

Abstract

Four cases of benign intracranial hypertension (BIH) associated with minocycline therapy are described. All subjects were young women being treated for acne. The durations of therapy from the onset of minocycline treatment until the diagnosis of BIH was made were 25 days, 4 weeks, 4 months and 18 months. Headache was severe in all cases. Two had intermittent visual obscurations. Papilloedema was present in each case. CT brain scans did not show any focal abnormalities other than the presence of small ventricles. Cessation of minocycline reversed the disease process though the resolution was much slower in the patient with the longest history of minocycline intake. One subject still had persisting lower nasal quadrantic field loss 6 months after cessation of minocycline. In each case the diagnosis of benign intracranial hypertension related to minocycline was not made by the primary referring doctor, indicating the need for increased awareness of this cause of headache.

Publication types

  • Case Reports

MeSH terms

  • Acne Vulgaris / drug therapy
  • Adolescent
  • Female
  • Humans
  • Minocycline / adverse effects*
  • Minocycline / therapeutic use
  • Papilledema / chemically induced
  • Papilledema / physiopathology
  • Pseudotumor Cerebri / chemically induced*
  • Pseudotumor Cerebri / physiopathology
  • Tetracyclines / adverse effects*

Substances

  • Tetracyclines
  • Minocycline